How Long Does Withdrawal From Seroquel (Quetiapine) Last?

Man holding prescription drugs.

 

Jose Luis Pelaez Inc / Getty Images

Quetiapine, also known by its brand name Seroquel, belongs to a class of medications called antipsychotics.

It is widely prescribed for a variety of approved and off-label uses including anxiety, psychosis, insomnia and depression. It has mood stabilizing properties, so it is sometimes used in bipolar disorder or mood lability.

Overview

If you stop taking Seroquel abruptly, it may be important to know that there have been rare reports of mild or severe withdrawal symptoms. Some of these symptoms may include nausea, vomiting, or restlessness. In rare cases, a patient might experience abnormal movements known as withdrawal dyskinesia.

What Is Withdrawal?

Withdrawal is a term used to describe a collection of symptoms that occur from a substance abruptly leaving your body. The symptoms experienced are particular to the substance but may be similar to other medications or substances in their class.

Withdrawal symptoms are often uncomfortable more so than dangerous. For example, caffeine and nicotine withdrawal symptoms might be unpleasant but do not lead to serious medical consequences.

In some cases, withdrawal from a drugs or substance might be dangerous or even lethal. For example, withdrawal from alcohol or benzodiazepines always require medical supervision.

Withdrawal Does Not Mean Addiction

Despite withdrawal being a biological response that is the outcome of stopping a substance your body has become accustomed, it is a stigmatized term because of its association with addiction. Withdrawal implies that your body has become physiologically dependent on something, but does not automatically imply the disease of addiction.

Addiction is when your body is dependent on a substance, but that substance sets in motion psychological effects that make it so that you are willing to engage in risky behaviors in order to obtain or use the substance.

Addiction can contribute to a person losing their home, engaging in illegal activity in service of their substance, or neglecting responsibilities.

As uncomfortable as caffeine withdrawal can be, which implies biological dependence, there are no known cases of someone suffering major losses and other social decline associated with addiction.

Just because you are able to withdraw from a substance, it does not automatically mean that it is addictive.

It should be noted, however, that there are reported cases where Seroquel does have the potential to be abused.

Signs and Symptoms

Studies have indicated that abrupt discontinuation of Seroquel can result in withdrawal symptoms. These symptoms include:

  • Nausea
  • Vomiting
  • Insomnia
  • Dizziness
  • Excessive sweating
  • Increased heart rate

Some people experience abdominal pain, diarrhea, or muscle rigidity. Other psychological features of withdrawal include irritability, agitation, and restlessness.

A rare consequence of suddenly stopping Seroquel is withdrawal dyskinesia which is characterized by abnormal, involuntary movement of upper body or facial muscles that very rarely can continue indefinitely.

Duration of Symptoms

Symptoms can last anywhere from a few hours to several weeks. Those symptoms that last beyond 6 weeks are classified as persistent post-withdrawal symptoms.

In a study looking at reactions related to stopping a wide variety of psychotropic medications currently on the market, 48% of participants experienced some withdrawal symptoms, even if some were quite mild. Seroquel withdrawal is thought to be considerably rarer than this percentage.

Efforts to quantify the prevalence of Seroquel withdrawal are limited by the fact that it is uncommon. It becomes difficult to conduct in-depth studies about Seroquel withdrawal when there are so few cases to study. Additionally, it's hard to determine how likely Seroquel withdrawal will occur for any given patient.

Many publications that discuss Seroquel withdrawal are not looking at a large population of patients. Rather, these studies take a deep dive into one specific case. While this type of study is valuable, it's not applicable to the general population.

Seroquel Withdrawal Timeline

Seroquel withdrawal can be divided into three main categories based on when they are likely to appear following abrupt interruption of usage.

Phases of Seroquel Withdrawal

  1. New withdrawal
  2. Rebound withdrawal
  3. Persistent post withdrawal disorder

New Withdrawal

New withdrawal symptoms typically set in approximately 1 to 4 days after a patient's last usage of Seroquel or other psychotropic (used for mental health) medications.

These symptoms can include nausea, abdominal pain, sleep disturbances and other symptoms mentioned above. The intensity of the symptoms depends on the individual, length of time drug was used, and the dosage.

These symptoms are short-lasting and reversible. Typically the individual is mostly recovered within a week. However, some symptoms may persist, perhaps with less intensity, for up to six weeks. 

Rebound Withdrawal

Rebound withdrawal symptoms can also occur within the 1- to 4-day period. However, these symptoms may not actually be "withdrawal," but a rebound or re-emergence of the underlying symptoms the medication was treating.

Sometimes, the rebound symptoms are more severe than the original symptoms present.

Persistent Post Withdrawal Disorder

Persistent post withdrawal disorder is when the symptoms of withdrawal persist past the six-week mark.

Coping and Relief

Sometimes, other medications can be used to ease potential withdrawal symptoms. Discuss this and other strategies to manage any withdrawal symptoms with your doctor.

Warnings

Because of the potential implications of stopping Seroquel abruptly, the process should always be overseen by a medical professional. Ideally, the medication should be tapered with a planned, incremental lowering of the dosage taken over the course of months.

There should also be periodic assessments of what you experience as your Seroquel dosage is lowered.

If you are taking Seroquel and are considering discontinuation, discuss your options with your provider. Avoid acting independently regarding your dosages, even if you feel that it is no longer necessary.

There is now consensus among clinicians that most psychotropics, if used for longer than several weeks, could potentially lead to some form of withdrawal.

This should not rule out use of these medications given how helpful they can be in restoring someone to their best psychological state. However, it does mean that careful consideration and frank discussions with your doctor are part of the process of initiating treatment of Seroquel.

Long-Term Treatment

If you are struggling with what feels like problematic use of Seroquel or another medication, you should know that many rehabilitation and supervised detoxification facilities are accepting patients who are withdrawing from prescribed medication.

There is increasing recognition that misuse or abuse of prescribed drugs are just as debilitating as the abuse of illicit drugs.

Some facilities also help offer emotional and medical support for those who are not misusing Seroquel but are biologically dependent and wish to safely come off of it.

Resources

If you think you may be having any symptoms of withdrawal, express your concerns to your medical professional.

If you're struggling with negative feelings such as guilt or shame regarding your withdrawal symptoms, a mental health professional can help your process those feelings and help you cope with them in a healthy way.

A Word From Verywell

You are not alone if you find yourself struggling with feeling addicted to Seroquel or another neuroleptic. It's important to show yourself compassion as you deal with withdrawal symptoms and any negative emotions that arise as a result of your symptoms.

Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Monahan K, Cuzens-Sutton J, Siskind D, Kisely S. Quetiapine withdrawal: A systematic review [published online ahead of print, 2020 Oct 16]. Aust N Z J Psychiatry. 2020;4867420965693. doi:10.1177/0004867420965693

  2. Cosci F, Chouinard G. Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic MedicationsPsychother Psychosom. 2020;89(5):283-306. doi:10.1159/000506868